Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 207, NWS Tulsa, OK

May 9, 2009Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2009, 12:31 PM CDT for Choctaw County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 12:31 PM CDT (17:31 UTC)
Expired
May 9, 2009, 1:15 PM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 179 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 12:35 PM CDTHAIL 0.752 S Fort Towson, OKTIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 091731
SVRTSA
OKC023-091815-
/O.NEW.KTSA.SV.W.0207.090509T1731Z-090509T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1231 PM CDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 115 PM CDT

* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FALLON TO ORD...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ORD...HUSKEY
  AND FROGVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3388 9547 3388 9550 3389 9552 3388 9554
      3394 9557 3401 9552 3399 9515 3397 9514
      3394 9515 3396 9523 3390 9525 3388 9529
      3389 9532 3386 9534 3386 9546
TIME...MOT...LOC 1731Z 274DEG 28KT 3399 9533 3391 9552

$$
1 follow-up statement
000 
WWUS54 KTSA 091748
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1248 PM CDT SAT MAY 9 2009

OKC023-091815-
/O.CON.KTSA.SV.W.0207.000000T0000Z-090509T1815Z/
CHOCTAW OK-
1248 PM CDT SAT MAY 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN CHOCTAW COUNTY...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR HUSKEY...MOVING EAST
AT 30 MPH.

AT 1245 PM CDT...NATIONAL WEATHER SERVICE RADAR ALSO DETECTED A 
SEVERE THUNDERSTORM NEAR GRANT...MOVING EAST AT 30 MPH.  NICKEL SIZE 
HAIL AND WINDS TO 60 MPH ARE ALSO POSSIBLE WITH THIS STORM.

THESE SEVERE THUNDERSTORM WILL BE NEAR GRANT...FROGVILLE...ORD...AND 
HUSKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3388 9547 3388 9550 3389 9552 3388 9554
      3394 9557 3401 9552 3399 9515 3397 9514
      3394 9515 3396 9523 3390 9525 3388 9529
      3389 9532 3386 9534 3386 9546
TIME...MOT...LOC 1747Z 274DEG 26KT 3395 9519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:20 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 9, 10:20 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1020 AM CDT SAT MAY 9 2009

...UPDATE...

.DISCUSSION...
FAST MOVING WAVE CURRENTLY NOTED IN WATER VAPOR IMAGERY PASSING
THROUGH WESTERN NEBRASKA...WITH SOUTHERN EXTENT OF THIS FEATURE
POSSIBLY ENHANCING THE MID LEVEL WARM ADVECTION PATTERN UNDERWAY
SUPPORTING CONVECTIVE CLUSTER APPROACHING EASTERN OKLAHOMA. 12Z
KOUN/KSGF SOUNDINGS SAMPLED A MOIST LAYER BETWEEN 800-600MB WITH
PARCELS LIFTED IN THAT LAYER CAPABLE OF MEASURABLE CAPE WHICH IS
LIKELY TO SUPPORT CONTINUED ISOLATED THUNDERSTORMS. UPDATE WILL
ADJUST FOR HIGHER COVERAGE OF PRECIP FURTHER NORTH AND RAISE TEMPS
ACROSS THE SOUTHEASTERN PORTIONS OF THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  54  67  53 /  60  40  60  50
FSM   72  55  67  54 /  50  60  70  50
MLC   71  55  66  54 /  50  60  60  50
BVO   67  50  65  49 /  50  20  60  40
FYV   66  51  65  49 /  40  60  70  40
BYV   67  50  64  48 /  40  50  60  30
MKO   69  54  66  53 /  40  50  70  50
MIO   67  50  66  49 /  50  20  60  30
F10   69  54  66  53 /  40  50  60  50
HHW   77  57  68  56 /  50  60  60  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
Hazardous weather outlook, May 9, 5:30 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
530 AM CDT SAT MAY 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 AM CDT SAT MAY 9 2009

...POTENTIAL FOR STORMS FAR SOUTHEAST TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...NONE.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

FLASH FLOOD.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

DISCUSSION...
ALTHOUGH SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER
PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST
ARKANSAS...THOSE STORMS WILL LIKELY REMAIN BELOW SEVERE
LIMITS. MORE SIGNIFICANT STORMS ARE FORECAST SOUTH OF THE
RED RIVER NEAR A STALLED FRONTAL BOUNDARY. SOME OF THOSE
STORMS MAY EXPAND ACROSS THE RED RIVER INTO EXTREME SOUTHEAST
OKLAHOMA OVERNIGHT TONIGHT PUTTING PUSHMATAHA AND CHOCTAW
COUNTIES AT RISK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
OUR WET PATTERN WILL CONTINUE WELL INTO THE UPCOMING
WEEK. THE FOCUS SUNDAY AND MONDAY WILL BE THE STALLED
FRONT JUST SOUTH OF OUR AREA. A SHARP COLD FRONT MOVING
THROUGH THE REGION WEDNESDAY OR WEDNESDAY NIGHT WILL
ENHANCE SEVERE WEATHER POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 9, 10:59 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT SAT MAY 9 2009

OKZ073>075-091645-
HASKELL OK-LATIMER OK-PITTSBURG OK-
1059 AM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN HASKELL...PITTSBURG AND WESTERN LATIMER

AT 1059 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 11 MILES NORTHWEST OF MCALESTER TO 5 MILES
SOUTHWEST OF KIOWA...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THESE STORMS INCLUDE...STIGLER...LEWISVILLE...KINTA...
WHITEFIELD...WILBURTON...HIGGINS...DAMON...GOWEN...PANOLA...
MCALESTER...KIOWA...PITTSBURG...BLANCO...SAVANNA...HARTSHORNE...
HAILEYVILLE...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...BLOCKER...
FEATHERSTON...CROWDER AND QUINTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

LAT...LON 3513 9589 3528 9507 3474 9524 3468 9592
      3468 9602
TIME...MOT...LOC 1559Z 258DEG 35KT 3506 9587 3469 9598
Special weather statement, May 9, 11:47 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1147 AM CDT SAT MAY 9 2009

OKZ049-053-075-076-091730-
CHOCTAW OK-LATIMER OK-LE FLORE OK-PUSHMATAHA OK-
1147 AM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN LE FLORE...NORTHEASTERN CHOCTAW...PUSHMATAHA AND
     LATIMER

AT 1147 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PANOLA TO 4 MILES WEST OF NASHOBA TO 2 MILES
SOUTHWEST OF DARWIN...MOVING EAST AT 40 MPH.

A LARGE PORTION OF SOUTHWESTERN LE FLORE...NORTHEASTERN CHOCTAW...
PUSHMATAHA AND LATIMER COUNTIES WILL BE AFFECTED BY THESE STORMS
THROUGH 1230 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

LAT...LON 3417 9588 3417 9579 3436 9579 3460 9552
      3504 9529 3500 9458 3450 9470 3450 9504
      3425 9503 3424 9513 3412 9515 3400 9535
TIME...MOT...LOC 1647Z 282DEG 35KT 3493 9519 3446 9528
          3423 9579
Special weather statement, May 9, 11:55 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CDT SAT MAY 9 2009

OKZ053-091730-
CHOCTAW OK-
1155 AM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL CHOCTAW

AT 1155 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF SOPER...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HUGO...SAWYER...UNGER...
SOPER...MESSER...KENT...FALLON...SPEER AND APPLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
45 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3402 9583 3416 9582 3416 9534 3415 9526
      3398 9527
TIME...MOT...LOC 1655Z 264DEG 41KT 3408 9570
Special weather statement, May 9, 12:27 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1227 PM CDT SAT MAY 9 2009

OKZ053-091800-
CHOCTAW OK-
1227 PM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN CHOCTAW

AT 1227 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES EAST OF FALLON TO 2 MILES WEST OF ORD...
MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...ORD...FROGVILLE...GRANT...HUSKEY AND FALLON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3389 9552 3388 9555 3393 9557 3401 9553
      3399 9515 3397 9514 3394 9515 3396 9523
      3390 9525 3388 9529 3389 9532 3386 9534
      3386 9545
TIME...MOT...LOC 1727Z 277DEG 32KT 3399 9535 3390 9553

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:19 PM CDTSpecial Weather StatementTSAMayes41 min
May 8, 7:58 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes62 min
May 8, 8:52 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware53 min
May 8, 8:53 PM CDTSpecial Weather StatementTSAOkfuskee67 min
May 8, 9:09 PM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee66 min
May 8, 9:36 PM CDTSpecial Weather StatementTSAMuskogee24 min
May 8, 9:44 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee61 min
May 8, 9:54 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okmulgee, Pittsburg37 min
May 8, 9:58 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner62 min
May 8, 10:06 PM CDTSevere Thunderstorm WarningTSAAdair54 min
May 8, 10:24 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Sequoyah36 min
May 8, 10:32 PM CDTSpecial Weather StatementTSAAdair28 min
May 8, 10:39 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee30 min
May 8, 10:41 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee64 min
May 8, 10:41 PM CDTSevere Thunderstorm WarningTSAMcIntosh26 min
May 8, 10:46 PM CDTTornado WarningTSAMuskogee, Sequoyah44 min
May 8, 11:14 PM CDTSpecial Weather StatementTSAPittsburg46 min
May 8, 11:20 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg40 min
May 8, 11:28 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah62 min
May 8, 11:30 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg22 min
May 8, 11:34 PM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah56 min
May 8, 11:38 PM CDTSpecial Weather StatementTSALatimer37 min
May 8, 11:40 PM CDTTornado WarningTSAHaskell, LeFlore, Sequoyah50 min
May 8, 11:57 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg25 min
May 9, 12:23 AM CDTSevere Thunderstorm WarningTSALeFlore67 min
May 9, 12:36 AM CDTSpecial Weather StatementTSAPittsburg24 min
May 9, 12:42 AM CDTSevere Thunderstorm WarningTSAPittsburg33 min
May 9, 1:03 AM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg42 min
May 9, 1:31 AM CDTSpecial Weather StatementTSAPittsburg29 min
May 9, 1:32 AM CDTSpecial Weather StatementTSALatimer, LeFlore58 min
May 9, 2:17 AM CDTSpecial Weather StatementTSALeFlore58 min
May 9, 10:59 AM CDTSpecial Weather StatementTSAHaskell, Latimer, Pittsburg46 min
May 9, 11:47 AM CDTSpecial Weather StatementTSALatimer, LeFlore, Pushmataha43 min
May 9, 11:55 AM CDTSpecial Weather StatementTSAChoctaw35 min
May 9, 12:03 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha57 min
May 9, 12:27 PM CDTSpecial Weather StatementTSAChoctaw33 min
May 9, 1:15 PM CDTAreal Flood AdvisoryTSAChoctaw, Pushmataha2 hr
May 9, 1:17 PM CDTSpecial Weather StatementTSAChoctaw28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.